Azathioprine therapy can cause acute myelosuppression. Toxicity is in part caused by the incorporation of azathioprine-derived 6-thioguanine nucleotides (6-TGN) into deoxyribonucleic acid (DNA). The enzyme thiopurine methyltransferase (TPMT) plays an important role in azathioprine catabolism. TPMT activity is controlled by a common genetic polymorphism, and one in 300 subjects has very low enzyme activity. Azathioprine was withdrawn in five study patients because of acute myelosuppression. The duration of azathioprine treatment was 21 to 70 days (median, 28), and the daily oral dose was 1.0 to 2.5 mg/kg. Sixteen control patients who had been taking oral azathioprine (1.1 to 2.0 mg/kg daily for more than 6 months) with no history of myelosuppression were studied. All subjects had normal liver and kidney function. When compared with the control group, the five patients with myelosuppression had very low TPMT activities and abnormally high 6-TGN concentrations. Inherited low TPMT activity appears to be a major risk factor for acute azathioprine-induced myelosuppression.